North Dakota, 2017

Tornadoes and Hail in North Dakota, July 11, 2017

July 11, 2017 · NWS FGF · 34 events in 6 counties and zones

After morning showers moved through eastern North Dakota and northwest Minnesota, clouds decreased and allowed for some decent afternoon warming. Highs warmed into the low 90s over all of east central and southeast North Dakota, along with dew point values in the lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$800,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

After morning showers moved through eastern North Dakota and northwest Minnesota, clouds decreased and allowed for some decent afternoon warming. Highs warmed into the low 90s over all of east central and southeast North Dakota, along with dew point values in the lower 70s. Thunderstorms formed a little later than initially thought, partly due to the morning clouds. The storms initially formed over northeast North Dakota during the late afternoon, but expanded east and southeast throughout the evening. These storms produced large hail, strong winds, and multiple tornadoes. One of the tornadoes had a particularly long track, taking it from just north of the Mayville radar site to just northeast of Hillsboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 2:53 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 11, 2:53 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
353 PM CDT Tue Jul 11 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 11 2017

Broad upper level trough was over southern Canada. Upper
trough will slowly shift east of the area by 12Z Thu.
Upper level ridging will commence thereafter over the
Rockies. Water vapor loop indicated an upper level jet
nosing into ND with showers mainly over northern MN for
the afternoon.

Now waiting for storms to develop late this afternoon.
Highest mixed layer capes were around 3500 j/kg over
eastern ND with LI's around -6. Precipitable water
was around an inch and a half. Mixed layer CIN was
falling below 50 over central and southeast ND.
Convective temps ranged from 90 to 95 degrees in the
western zones. Surface trough extended north-south
over eastern ND. Expect storms to develop over the
next couple hours.

Upper level low pressure system over the area will
produce showers over northern MN for Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 11 2017

In the wake of the system crossing the area, expect some lingering
showers, mainly over northwest MN. Northerly flow behind the system
will pull some cooler air out of Canada limiting high temperatures
to around the 70 degree mark. The upper ridge quickly rebounds by
Thursday, with high temperatures working their way back into the
80s, with near 90 degree temps by Friday.

For Saturday...Guidance indicates another wave crossing the area
bringing chances for another round of showers or storms, with a
slight cool down in its wake for Sunday.

Otherwise, the upper level pattern looks to remain progressive
through the end of the period, with a series of impulses crossing
the area. Expect more chances for precipitation as the impulses
propagate through the flow, and high temperatures are forecast to
remain generally in the mid to upper 80s, and lows in the upper 50s
to lower 60s. Look for a mix of sun and clouds through the rest of
the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1259 PM CDT Tue Jul 11 2017

VFR conditions were across the area except in northern Lake of the
Woods county where MVFR conditions were located. Expect VFR
conditions for this afternoon and early evening except obviously
in thunderstorms. MVFR conditions across southern MAN will shift
south into the forecast area later this evening and overnight.
Expect MVFR conditions across at least the northeast two thirds of
the area by 18z Wed.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JH
LONG TERM...Hopkins
AVIATION...JH
Hazardous weather outlook, Jul 11, 10:50 AM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1150 AM CDT Tue Jul 11 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1150 AM CDT Tue Jul 11 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are possible across
the region during the late afternoon and evening hours. This is a
slight delay in timing to the original thinking. The highest risk
will be across west central Minnesota where coverage will be
greater, although severe storms are possible everywhere. Hail to
over 2 inches in diameter, damaging wind gusts to around 75 mph,
tornadoes, and localized heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

The radar

The Minot AFB radar (KMBX), 122 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

17 hail, 9 tornado, 6 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Towner

When
July 11, 3:55 PM CST
Where
Towner County, Armourdale
Reported by
Social Media
Coordinates
48.870, -99.370

A photo of the funnel cloud was posted to social media.

Funnel Cloud, Towner

When
July 11, 4:10 PM CST
Where
Towner County, 1.38 mi N of Rocklake
Reported by
Law Enforcement
Coordinates
48.800, -99.230

The funnel cloud was reported by a deputy.

Funnel Cloud, Towner

When
July 11, 4:12 PM CST
Where
Towner County, 1.53 mi ENE of Rocklake
Reported by
Trained Spotter
Coordinates
48.790, -99.200

The funnel was viewed by a spotter located near Calvin.

Tornado, Towner

When
July 11, 4:16 PM CST to 4:20 PM CST
Where
Towner County, 3.26 mi ENE of Rocklake to 6 mi ESE of Rocklake
Rating
EF0
Path length
2 mi
Path width
150 yd
Reported by
Public
Coordinates
48.790, -99.160

The funnel which preceded this tornado was viewed by multiple storm spotters. Photographs and reports show that this tornado tracked mainly over open rangeland. Peak winds were estimated at 70 mph.

Hail, Walsh

When
July 11, 4:35 PM CST to 4:45 PM CST
Where
Walsh County, 3.08 mi WSW of Kellogg
Measured
1.5 in hail
Reported by
Public
Coordinates
48.350, -97.490

The large hail stripped bean fields.

Hail, Cavalier

When
July 11, 4:36 PM CST
Where
Cavalier County, 2.07 mi N of Clyde
Measured
1.75 in hail
Reported by
Public
Coordinates
48.800, -98.880

Tornado, Walsh

When
July 11, 4:39 PM CST to 4:43 PM CST
Where
Walsh County, 1.66 mi SSW of Veseleyville to 4 mi W of Voss
Rating
EF1
Path length
1.52 mi
Path width
150 yd
Property damage
$2,000
Crop damage
$5,000
Reported by
Storm Chaser
Coordinates
48.300, -97.570

A partially rain wrapped tornado ripped down large branches and snapped a few trees in shelterbelts. It also damaged the trim on a farmstead house. Peak winds were estimated at 95 mph.

Funnel Cloud, Grand Forks

When
July 11, 4:44 PM CST
Where
Grand Forks County, 3.09 mi ENE of Forest River Colony
Reported by
Trained Spotter
Coordinates
48.200, -97.640

Tornado, Cavalier

When
July 11, 4:48 PM CST to 4:50 PM CST
Where
Cavalier County, 4.1 mi E of Clyde
Rating
EF0
Path length
0.4 mi
Path width
100 yd
Reported by
Public
Coordinates
48.770, -98.790

A brief tornado touchdown was noted by an observer near the corner of the intersection of county roads 5 and 20. The tornado tracked through open country. Peak winds were estimated at 70 mph.

Hail, Cavalier

When
July 11, 4:50 PM CST to 5:00 PM CST
Where
Cavalier County, 9.11 mi E of Clyde
Measured
1.75 in hail
Reported by
Public
Coordinates
48.770, -98.680

The hail was accompanied by strong winds, which blew down large branches in shelterbelts around western Moscow Township.

Tornado, Grand Forks

When
July 11, 4:51 PM CST to 4:53 PM CST
Where
Grand Forks County, 3.51 mi ENE of Inkster to 4 mi ENE of Inkster
Rating
EF0
Path length
1 mi
Path width
100 yd
Property damage
$2,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
48.170, -97.580

A persistent funnel cloud intermittently touched down northeast of Inkster. The tornado damaged large tree branches at one farmstead and in other shelterbelts. Peak winds were estimated at 75 mph.

Hail, Walsh

When
July 11, 5:00 PM CST
Where
Walsh County, 1.38 mi S of Forest River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.200, -97.470

Hail, Grand Forks

When
July 11, 5:03 PM CST
Where
Grand Forks County, 4.37 mi SSW of Shawnee
Measured
1.75 in hail
Reported by
Public
Coordinates
47.910, -97.780

Funnel Cloud, Grand Forks

When
July 11, 5:08 PM CST
Where
Grand Forks County, 2.31 mi SW of Larimore
Reported by
Storm Chaser
Coordinates
47.880, -97.670

A wall cloud was reported around 558 PM CDT about six miles west of Larimore. The subsequent funnel cloud was reported and a photo posted to social media.

Thunderstorm Wind, Grand Forks

When
July 11, 5:12 PM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.910, -97.630

Numerous large tree branches were blown down in shelterbelts across northeast Elm Grove Township.

Hail, Grand Forks

When
July 11, 5:15 PM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
47.910, -97.630

Hail, Pembina

When
July 11, 5:18 PM CST
Where
Pembina County, 4.53 mi SSE of Joliette
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
48.760, -97.180

Large hail covered Interstate 29 near mile point 200.

Tornado, Grand Forks

When
July 11, 5:25 PM CST to 5:42 PM CST
Where
Grand Forks County, 1.46 mi SSE of Kempton to 3 mi ENE of Northwood
Rating
EF1
Path length
5.92 mi
Path width
150 yd
Property damage
$2,000
Crop damage
$15,000
Reported by
NWS Storm Survey
Coordinates
47.800, -97.610

This tornado was partially rain wrapped along its track. The tornado broke down large branches and snapped a few tree trunks in shelterbelts along its path. Peak winds were estimated at 90 mph.

Funnel Cloud, Walsh

When
July 11, 5:29 PM CST
Where
Walsh County, 2.29 mi NE of Fairdale
Reported by
Trained Spotter
Coordinates
48.500, -98.190

A large cone shaped funnel cloud was reported.

Tornado, Walsh

When
July 11, 5:30 PM CST to 5:46 PM CST
Where
Walsh County, 3.73 mi E of Fairdale to 2 mi ENE of Adams
Rating
EF1
Path length
7 mi
Path width
150 yd
Property damage
$4,000
Crop damage
$25,000
Reported by
Storm Chaser
Coordinates
48.470, -98.150

This rope tornado tracked for roughly seven miles to the east-southeast and eventually produced a substantial dust swirl. It was viewed and photographed from multiple locations. Though it remained over largely open country, it did snap a few hardwood tree trunks at a couple of locations. Peak winds were estimated at 105 mph.

Hail, Grand Forks

When
July 11, 5:41 PM CST
Where
Grand Forks County, 6.2 mi NW of Manvel
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.130, -97.270

Hail, Grand Forks

When
July 11, 5:42 PM CST
Where
Grand Forks County, 6.96 mi WNW of Holmes
Measured
1.75 in hail
Reported by
NWS Storm Survey
Coordinates
47.770, -97.430

Large hail and strong winds damaged crops across southern Pleasant View Township.

Tornado, Grand Forks

When
July 11, 5:50 PM CST to 5:56 PM CST
Where
Grand Forks County, 4.54 mi NNW of Manvel to 3.5 mi ENE of Manvel
Rating
EF0
Path length
5.8 mi
Path width
1,150 yd
Reported by
Trained Spotter
Coordinates
48.130, -97.210

This tornado was observed and reported by spotters located near Manvel and along highway 81 and county road 1, about 6 miles northwest of Manvel. The tornado crossed Interstate 29 just south of exit 157. The tornado broke down large tree branches at multiple shelterbelts and groves along its path. Peak winds were estimated at 75 mph.

Tornado, Traill

When
July 11, 5:58 PM CST to 6:49 PM CST
Where
Traill County, 4.54 mi SSE of Hatton Arpt to 4.5 mi ENE of Hillsboro
Rating
EF2
Path length
22 mi
Path width
1,200 yd
Property damage
$750,000
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
47.640, -97.310

This multi-vortex tornado was wrapped in rain and hail for much of its path. It crossed Interstate 29 just north of the Taft elevators, then dove south-southeast to a point roughly 2.5 east-northeast of Hillsboro, where it curled to the northeast. The tornado snapped trees and destroyed several farm buildings along its path. Peak winds were estimated at 135 mph.

Hail, Traill

When
July 11, 5:59 PM CST
Where
Traill County, 1.4 mi E of Hatton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.650, -97.440

Quarter to golf ball size hail was reported.

Hail, Walsh

When
July 11, 6:00 PM CST
Where
Walsh County, 0.83 mi NNW of Park River
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.410, -97.740

Hail, Grand Forks

When
July 11, 6:01 PM CST
Where
Grand Forks County, Holmes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.720, -97.300

Hail, Walsh

When
July 11, 6:20 PM CST
Where
Walsh County, 3.09 mi NW of Veseleyville
Measured
1 in hail
Reported by
Public
Coordinates
48.350, -97.600

Hail, Pembina

When
July 11, 6:35 PM CST
Where
Pembina County, 2.12 mi NNW of Leroy
Measured
1 in hail
Reported by
Public
Coordinates
48.950, -97.740

Tornado, Traill

When
July 11, 6:48 PM CST to 7:00 PM CST
Where
Traill County, 3.55 mi ESE of Hillsboro Arpt to 8.31 mi SSE of Caledonia
Rating
EF2
Path length
6.64 mi
Path width
600 yd
Continued into
Norman, Mn (FGF)
Property damage
$250,000
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
47.380, -96.980

This tornado developed from the main mesocyclone as its predecessor roped out. It crossed the Red River and continued for another 5 miles in Minnesota, before ending around four miles east-southeast of Halstad at 711 pm CST. This tornado snapped H-pole power poles, crushed steel grain bins, snapped numerous oak and ash trees, and toppled a barn along its path. Peak winds were estimated at 130 mph.

Hail, Traill

When
July 11, 6:50 PM CST to 6:53 PM CST
Where
Traill County, 2.44 mi WSW of Caledonia
Measured
1.75 in hail
Reported by
Public
Coordinates
47.460, -96.930

Large hail and strong winds were reported across eastern Caledonia Township.

Hail, Traill

When
July 11, 6:56 PM CST
Where
Traill County, 3.49 mi N of Taft
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.500, -97.080

Thunderstorm Wind, Traill

When
July 11, 7:00 PM CST
Where
Traill County, 3.35 mi ENE of Kelso
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
47.330, -96.960

The wind gust was measured by a NDAWN sensor.

Hail, Traill

When
July 11, 7:03 PM CST
Where
Traill County, 1.38 mi N of Hillsboro
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
47.420, -97.070

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for North Dakota, 2017Warnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700823, 700824, 700825, 700826, 700827, 700828, 701103, 700830, 700831, 700832, 701107, 700833, 700834, 700836, 701108, 700837, 700838, 700839, 700840, 700841, 700842, 700844, 700843, 700845, 700846, 700847, 700848, 700849, 700850, 700852, 700854, 700855, 700856, 700857.